Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 237, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 14, 2008, 4:30 PM CDT for Edmunds County, Faulk County, South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2008, 4:30 PM CDT (21:30 UTC)
- Expired
- Aug 14, 2008, 5:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
Counties Edmunds County, SD, Faulk County, SD
The radar
The Aberdeen radar (KABR), 64 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 723 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1378 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:48 PM CDT, 42 minutes earlier.
Area forecast discussion, Aug 14, 3:48 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 348 PM CDT THU AUG 14 2008 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT MAIN CHALLENGE IN THE VERY NEAR TERM IS PRECIPITATION CHANCES. A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL SLIDE SOUTHWARD FROM EASTERN MONTANA/WESTERN NORTH DAKOTA TONIGHT TO SOUTHERN WYOMING/NORTHERN COLORADO BY FRIDAY NIGHT. AS THE LOW DROPS SOUTH...HIGH PRESSURE WILL WRAP AROUND THE NORTH SIDE OF IT AND OVER THE NORTHERN PLAINS. AT THE SURFACE...AN INVERTED TROUGH WILL REMAIN SITUATED FROM NORTH TO SOUTH OVER THE CENTRAL CWA THIS EVENING...AND WILL BE THE FOCUS FOR CONVECTION. INSTABILITY IS NOT IMPRESSIVE AND THE STORMS THAT HAVE DEVELOPED SO FAR HAVE QUICKLY BECOME OUTFLOW DOMINATED...SO DO NOT EXPECT ANY SEVERE CONVECTION AT THIS TIME...THOUGH SOME SMALL HAIL IS NOT OUT OF THE QUESTION. HIGH PRESSURE WILL DROP SOUTH AND BROADEN OUT ACROSS THE NORTHERN PLAINS ON FRIDAY...PUSHING PRECIPITATION CHANCES SOUTH. BY FRIDAY NIGHT...THE HIGH WILL BE FIRMLY IN CONTROL OVER THE AREA WITH DRY AND MILD CONDITIONS EXPECTED. H85 TEMPERATURES WILL BE IN THE MID TO UPPER TEENS...WHICH SHOULD CORRELATE TO NEAR NORMAL TEMPERATURES. .LONG TERM...SATURDAY THROUGH THURSDAY GOOD AGREEMENT EXISTS IN MODELS OVER HANDLING OF CUT OFF UPPER LOW DRIFTING SOUTH OF THE CWA...AND UNDER UPPER RIDGE/SURFACE HIGH PRESSURE...ARE LOOKING AT A MAINLY DRY FORECAST THROUGH THE FIRST HALF OF NEXT WEEK. HIGHER CLOUD COVER PERCENTAGE ASSOCIATED WITH UPPER LOW WILL RESULT IN SLIGHTLY BELOW CLIMO TEMPERATURES ACROSS SOUTH CENTRAL SD FOR SATURDAY...WITH REST OF CWA SEEING AROUND CLIMO. NEAR CLIMATOLOGICAL TEMPERATURES CAN BE EXPECTED FOR THE REST OF THE PERIOD. WILL HOLD OFF ON NEXT OPPORTUNITY FOR PRECIPITATION TILL LATER HALF OF NEXT WEEK AS UPPER LOW REINTEGRATES WITH MAIN FLOW IN RESPONSE TO WEST COAST TROUGH DEVELOPMENT. && .AVIATION... SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO DRIFT ACROSS THE AREA LATE THIS AFTERNOON AND THIS EVENING. KPIR AND KABR WILL BE THE MAIN SITES AFFECTED BY THE PRECIPITATION DURING THE EVENING HOURS. CIGS WITH THE STORMS WILL FALL TO BETWEEN 4K AND 6K FEET...BUT WILL OTHERWISE REMAIN ABOVE 10K FEET. BRIEF MODERATE RAINFALL AND AN OCCASIONAL LIGHTNING STRIKE ARE POSSIBLE...AS WELL AS SOME SMALL HAIL WITH THE STRONGER STORMS. MORE SHOWERS ARE EXPECTED TO MOVE INTO THE AREA FROM THE WEST TONIGHT...BUT CONDITIONS WILL LIKELY REMAIN VFR. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...PARKIN LONG TERM...CONNELLY AVIATION...PARKIN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 14, 4:05 AM CDT, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 405 AM CDT THU AUG 14 2008 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-150915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 405 AM CDT THU AUG 14 2008 /305 AM MDT THU AUG 14 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A WEAK COLD FRONT WILL MOVE ACROSS THE AREA THIS MORNING...BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS. NONE OF THESE ARE EXPECTED TO BE STRONG OR SEVERE. A SECONDARY COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND WILL BRING BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS. NONE OF THESE ARE EXPECTED TO BE STRONG OR SEVERE. SHOWERS AND THUNDERSTORM CHANCES CONTINUE THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS WITH ISOLATED THUNDERSTORMS CONTINUE THROUGH FRIDAY EVENING FOR LOCATIONS ALONG AND WEST OF HIGHWAY 83. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
In the hours before
Local storm report, Aug 14, 10:49 AM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1049 AM CDT THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD 10 ENE LEOLA 45.78N 98.75W
08/11/2008 MCPHERSON SD EMERGENCY MNGR
DELAYED REPORT OF FLASH FLOOD APPROXIMATELY 10 MILES E/NE
OF LEOLA. FLOODED BASEMENT AT PERSONAL RESIDENCE WITH
STANDING WATER 2 FEET DEEP.
&&
NWSABRSpecial weather statement, Aug 14, 3:42 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 342 PM CDT THU AUG 14 2008 SDZ006-142145- BROWN- INCLUDING THE CITY OF...ABERDEEN 341 PM CDT THU AUG 14 2008 ...WEAK FUNNELS HAVE BEEN REPORTED ACROSS THE AREA THIS AFTERNOON... AT 315PM A COLD AIR FUNNEL FORMED OVER ABERDEEN. THESE WEAK FUNNEL CLOUDS ARE NOT ASSOCIATED WITH SEVERE THUNDERSTORMS. THEY ARE FORMED BY SHOWERS OR THUNDERSHOWERS WHEN UNIQUE METEOROLOGICAL CONDITIONS EXIST. WEAK FUNNELS GENERALLY DO NOT REACH THE GROUND AND ARE USUALLY SHORT LIVED. THEY HAVE...HOWEVER...ON RARE OCCASION TOUCHED THE GROUND AND CAUSED MINOR DAMAGE. CONNELLY
Local storm report, Aug 14, 3:58 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
358 PM CDT THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TORNADO ABERDEEN 45.47N 98.48W
08/14/2008 BROWN SD NWS EMPLOYEE
BRIEF TORNADO TOUCHDOWN AT THE BROWN COUNTY FAIR GROUNDS.
SEVERAL TENTS AND AWNINGS WERE BLOWN OVER.
&&
NWSLocal storm report, Aug 14, 4:00 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
400 PM CDT THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL ABERDEEN 45.47N 98.48W
08/14/2008 M0.88 INCH BROWN SD NWS EMPLOYEE
&&
NWSSpecial weather statement, Aug 14, 4:04 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 404 PM CDT THU AUG 14 2008 SDZ006>008-011-017>019-036-037-051-142215- BROWN-MARSHALL-ROBERTS-DAY-FAULK-SPINK-CLARK-HYDE-HAND-BUFFALO- INCLUDING THE CITIES OF...ABERDEEN...BRITTON...SISSETON... WEBSTER...FAULKTON...REDFIELD...CLARK...HIGHMORE...MILLER... FORT THOMPSON 404 PM CDT THU AUG 14 2008 ...WEAK FUNNELS HAVE BEEN REPORTED ACROSS THE FORECAST AREA THIS AFTERNOON... COLD AIR FUNNELS HAVE FORMED OVER PARTS OF THE FORECAST AREA THIS AFTERNOON. THESE WEAK FUNNEL CLOUDS ARE NOT ALWAYS ASSOCIATED WITH SEVERE THUNDERSTORMS. THEY ARE FORMED BY SHOWERS OR THUNDERSHOWERS WHEN UNIQUE METEOROLOGICAL CONDITIONS EXIST. WEAK FUNNELS GENERALLY DO NOT REACH THE GROUND AND ARE USUALLY SHORT LIVED. THEY HAVE...HOWEVER...ON RARE OCCASION TOUCHED THE GROUND AND CAUSED MINOR DAMAGE. CONNELLY
Local storm report, Aug 14, 4:19 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
419 PM CDT THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL NORBECK 45.19N 99.21W
08/14/2008 E1.75 INCH FAULK SD PUBLIC
&&
TDKThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 3:59 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 31 min |
| Aug 14, 4:00 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 30 min |
| Aug 14, 4:43 PM CDT | Areal Flood Advisory | ABR | Brown | 3 hr |
| Aug 14, 4:45 PM CDT | Severe Thunderstorm Warning | ABR | Hyde | 21 min |
| Aug 14, 4:53 PM CDT | Tornado Warning | ABR | Hyde | 12 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.